Hail, Lampasas
- When
- May 9, 6:14 PM CST
- Where
- Lampasas County, 4 mi W of Lampasas
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.067, -98.250
6 hail, 5 tornado, 4 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 9, 5:58 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 658 PM CDT TUE MAY 9 2006 .UPDATE... HAVE UPDATED THE ZFPFWD TO INCLUDE SEVERE THUNDERSTORM WATCH 322 THROUGH 1200 AM CDT...FOR THE AREA AROUND WACO AND POINTS SOUTHWARD. 65/DD && .AVIATION... CONVECTIVE TRENDS REMAIN THE MOST SIGNIFICANT CONCERN FOR THIS FORECAST. VFR CONDITIONS WILL PREVAIL THROUGH EARLY WEDNESDAY MORNING ACROSS THE METROPLEX SITES AND MOST LIKELY AT KACT...DESPITE INCREASING ANVIL DEBRIS RESULTING IN HIGH-LEVEL CIGS THROUGH THE EVENING. HOWEVER...CONVECTIVE CELL BETWEEN KAQO-KBMQ MAY CONTINUE TO DEVELOP NORTHEASTWARD TOWARD KACT...AND HAVE INCLUDED VCTS/CB THROUGH 10/08Z. MEANWHILE...COLD FRONT WILL PUSH SLOWLY SOUTHWARD ACROSS THE RED RIVER THROUGH WEDNESDAY MORNING...BUT EARLY INDICATIONS ARE THAT HIGHER CHANCES FOR A COMPLEX OF ORGANIZED THUNDERSTORMS WILL REMAIN NORTHEAST OF THE METROPLEX SITES. THUS...WILL INCLUDE NO MENTION OF TSRA IN METROPLEX TAFS AT THIS TIME...BUT WILL MONITOR CLOSELY THROUGH THE EVENING. STRONG LOW-LEVEL JET WILL ADVECT STRATUS NORTHWARD AHEAD OF COLD FRONT ONCE AGAIN ON WEDNESDAY MORNING...BUT FEEL THAT BULK OF MVFR CIGS WILL OCCUR AT KACT. DISCREPANCIES IN FRONTAL TIMING CONTINUE IN MODEL GUIDANCE...BUT EXPECT WIND SHIFT AROUND 10/12Z FOR THE METROPLEX SITES AND AROUND 10/15Z FOR KACT. A NARROW BAND OF POSTFRONTAL MVFR STRATUS WILL LIKELY DEVELOP AND MOVE SOUTHWARD DURING THE DAY ON WEDNESDAY...WITH CIGS LIFTING/SCATTERING THROUGH THE AFTERNOON. 65/DD && .DISCUSSION... DIFFICULT FORECAST DUE TO THE UNCERTAINTIES OF THE CAP STRENGTH OVER THE REGION. CAP IS HOLDING SO FAR...AND THERE IS AN APPARENT LACK OF ANY STRONG SYNOPTIC SCALE FORCING THAT WOULD CAUSE THE CAP TO LIFT AND ERODE ACROSS NORTH TEXAS. CAPES ARE EXTREMELY HIGH AND ARE CURRENTLY RUNNING NEAR 6000 J/KG ALONG THE I-35 CORRIDOR. HOWEVER...BOUNDARY LAYER FORCING IS WEAK...AND THE DRY LINE IS NOT WELL DEFINED WHICH IS MITIGATING ANY LOCALIZED FORCING. IF A SHORTWAVE...EVEN A WEAK ONE...APPROACHES THE AREA DURING THE NEXT COUPLE HOURS...STORMS WILL INITIATE AND QUICKLY GO SEVERE. AT THE TIME OF THIS WRITING...TCU IS NOTED OUTSIDE OUR WINDOW IN FORT WORTH...AND VIS SATELLITE INDICATES THAT THE LAMPASAS AREA SOUTHWARD IS ALSO SHOWING SIGNS OF CUMULIFORM BUILD UP. BOUNDARY LAYER MOISTURE IS RATHER THIN...AND AGAIN WITHOUT ANY LARGER SCALE FORCING...RISING PARCELS ARE GOING TO ENTRAIN DRY AIR AND LOSE THEIR BUOYANCY BEFORE REACHING THE LFC. POPS TONIGHT MIGHT BE A LITTLE ON THE HIGH SIDE OVER THE CENTRAL CWA...BUT BECAUSE OF THE POTENTIAL FOR SIGNIFICANT SEVERE WEATHER TO OCCUR...FEEL IT IS BEST TO ERR ON THE SIDE OF CAUTION. IF NOTHING BREAKS THE CAP BY 6 OR 7 PM MOST OF THE CWA WILL BE IN THE CLEAR. THE EXCEPTION WILL BE THE NORTHEASTERN ZONES WHERE ACTIVITY DEVELOPING IN OKLAHOMA WILL ORGANIZE INTO A SQUALL LINE OR MCS ALONG THE FRONT AND MOVE SOUTHEAST AND CLIP THIS REGION LATER THIS EVENING. HAVE KEPT LOW POPS IN THE MORNING HOURS FOR LINGERING ELEVATED CONVECTION BEHIND THE FRONT. FRONT WILL PUSH THROUGH A LITTLE LATER THAN WAS EXPECTED AT THIS TIME YESTERDAY. BREEZY NORTHERLY WINDS AND COOLER TEMPERATURES WILL INFILTRATE THE REGION BEHIND THE FRONT...WITH VERY PLEASANT WEATHER EXPECTED THROUGH FRIDAY. UPPER LEVEL PATTERN WILL TRANSITION AND BRING NORTHWEST FLOW ALOFT TO THE REGION. ONCE THE MOISTURE RETURNS ON SATURDAY...SO WILL THE CHANCES OF RAIN. SOME STORMS MAY BE SEVERE SAT NIGHT THROUGH MONDAY MORNING...AND EXACT TIMING OF POSSIBLE MCS EVENTS COMING DOWN FROM THE HIGH PLAINS IS IN QUESTION AT THIS STAGE. THE BEST CHANCE LOOKS LIKE SUNDAY RIGHT NOW. ANOTHER FRONT SHOULD MOVE THROUGH THE AREA MONDAY WITH CONTINUED NEAR NORMAL TEMPS. TR.92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 68 82 56 81 / 20 20 10 0 WACO, TX 73 87 56 82 / 30 20 10 0 PARIS, TX 68 78 53 77 / 50 20 10 0 DENTON, TX 66 81 48 80 / 20 20 10 0 MCKINNEY, TX 68 79 49 79 / 30 20 10 0 DALLAS, TX 70 82 57 80 / 20 20 10 0 TERRELL, TX 71 81 54 78 / 20 20 10 0 CORSICANA, TX 71 84 55 80 / 20 20 10 0 TEMPLE, TX 72 86 57 83 / 30 20 10 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 405 PM CDT TUE MAY 9 2006 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL- NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS- LIMESTONE-LEON-MILAM-ROBERTSON- 405 PM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT... ACROSS AREAS...EAST OF A COMANCHE...GRAHAM LINE. ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF A STATIONARY DRY LINE...THAT WAS NEAR A BOWIE...STEPHENVILLE...LAMPASAS LINE AT 400 PM. THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. LATER THIS EVENING AND TONIGHT...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS NORTHERN AND CENTRAL OKLAHOMA...AND MOVE SOUTHEAST AND EAST. SOME OF THESE STORMS COULD MOVE INTO NORTHEAST TEXAS...MAINLY EAST OF A SHERMAN TO DALLAS LINE. THESE STORMS ALSO COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY WEDNESDAY...MAINLY EAST OF A JACKSBORO...LAMPASAS LINE. SEVERE WEATHER IS NOT EXPECTED. THERE WILL BE A CHANCE OF THUNDERSTORMS THIS WEEKEND...INTO NEXT MONDAY...AS ANOTHER FRONT APPROACHES THE AREA. SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS LATE AFTERNOON AND EVENING... MAINLY EAST OF INTERSTATE 35...AND AGAIN TONIGHT ACROSS PORTIONS OF NORTHEAST TEXAS. 26 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 625 PM CDT TUE MAY 9 2006 TXZ156-100000- LAMPASAS- 625 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER UPDATE... AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM NEAR LLANO...MOVING NORTHEAST AT 40 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE ADAMSVILLE...KEMPNER AND LAMPASAS. IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER WARNING MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
713 PM CDT TUE MAY 09 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL LAMPASAS 31.06N 98.18W
05/09/2006 E0.88 INCH LAMPASAS TX AMATEUR RADIOThe Ft Hood radar (KGRK), 91 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
6 hail, 5 tornado, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Brief tornado caused no damage.
Golf ball-size hail reported at FM 121 and U.S. 75.
Spotters reported a brief tornado just northwest of Anna. No significant damage was noted during a storm survey conducted by the National Weather Service in Fort Worth.
A damage survey conducted by the National Weather Service in Fort Worth found that storage building roofs were damaged and tree limbs were down along FM 2862, one to two miles northeast of Anna. This was the extent of the damage associated with this particular tornado.
A damage survey conducted by the National Weather Service in Fort Worth found that a significant tornado developed approximately three miles east-northeast of Anna. A house was unroofed and another damaged just east of Collin County Road 477. Trees and power lines were also downed. A roof was damaged along FM 2862 west of Collin County Road 480. The tornado ranged from an F1 to an F2 on the Fujita Tornado Intensity Scale during this part of its lifetime. The tornado then turned on a slightly more northerly track.The tornado reached its maximum intensity of F3 as it crossed FM 3133 just north of the Westminster community. Vegetation west of FM 3133 was scoured. Two homes were heavily damaged south of Collin County Road 531. A mobile home and several permanent structures suffered heavy damage along Brangus and Black Roads, near the Collin-Grayson County line. These were the locations of the fatalities. Several other people suffered injuries and were transported to hospitals. Numerous livestock were killed. The affected parts of Collin County were declared disaster areas.The tornado continued on its destructive path as it crossed into Grayson County.
A significant tornado which formed in northern Collin County continued into southeastern Grayson County. A damage survey conducted by the National Weather Service in Fort Worth found that the tornado remained strong F3 as it crossed into Grayson County. A fatality occurred on Black Road, just over the border into Grayson County, where permanent homes suffered heavy damage. Numerous trees were snapped or uprooted along Yellow Bridge Road, Durham Road, and Red Moore Road. The tornado damaged outbuildings, rolled over a mobile home, and caused at least minor damage to structures in the area. The tornado, which had briefly weakened to an F1, strengthened again and caused F2 damage as it approached Gordon Road southeast of the Pilot Grove community. At least two additional homes were heavily damaged. The tornado crossed FM 121 and damaged a shed along Bethel Canyon Road, just west of Highway 160. The tornado crossed Highway 160, weakened to an F0, and dissipated approximately three miles south of Whitewright just before 11 PM. In addition to the fatality, several people suffered injuries and were transported to the hospital.
Numerous trees and power lines reported down.
Quarter-size hail was reported in town for about 15 minutes.
A large tree fell onto a house and numerous power lines were blown down throughout the city.
Report of a brief funnel cloud east of Paris near Reno.
Numerous trees and power lines reported down.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Collin | 2006-05-09 | 80 | Female | Mobile/Trailer Home | Direct |
| Tornado, Collin | 2006-05-09 | 82 | Male | Mobile/Trailer Home | Direct |
| Tornado, Grayson | 2006-05-09 | 14 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510987, 5510988, 5510989, 5510990, 5511071, 5510991, 5510995, 5510996, 5511066, 5511067, 5511069, 5510992, 5511068, 5510993, 5510994, 5511070.